May-June '03 | briefing | mail | don't say this | flakers' jargon | flaker creativity | articles | other places | archives | send mail | ed dewke | legal stuff | order | search | 2001 Ed Dewke

Methylprednisolone (Medrol) for P?
from Tom D.

Hi again Ed.  I say "again" because a while back I emailed regarding my thoughts about Accutane as a trigger for my psoriasis [see Accutane for acne — P Trigger?].

Last week I went to see my rheumatologist for a checkup.  I have a "moderate" case of PA in my fingers and he prescribed a drug for it called "Methylprednisolone," which is a mild steroid.

My fingers are gradually improving.  But the biggest improvement is in my psoriasis.  My lesions have cleared up immensely, leaving me with just patches of "newbie" pink skin on my arms, back, and legs.  An inadvertent but most pleasant surprise!

Have you or any of the other "flakers" out there heard of this drug, let alone been taking it?  If so, is there a concern over organ damage as is the case with MTX?  While I would prefer steering clear of steroids, there's a lot to be said for having almost-normal skin again!

All the best, -Tom D.

*****

Ed’s Response:  Good to hear from you, Tom.  Your inquiry about methylprednisolone drove me to my PDR Family Guide to Prescription Drugs, where I learned about it under the brand name Medrol.  First thing I read was that, among the many conditions for which it is prescribed, including arthritis, is “severe psoriasis.”  So I suppose your skin improvement might have been anticipated by your rheumy.

Among the “most important facts” about this drug is that it lowers resistance to infections and can make them harder to treat.  (Don’t take the Small Pox vaccine while you’re on Medrol.)  Derms have known for years that taking corticosteroids internally can palliate P, but it’s been a “last resort” treatment, probably because the many side effects are not worth the temporary relief that can be obtained.  (The drug is certainly not to be taken long-term.)  Derms will still use drugs like Medrol, especially when the severe P is causing severe problems (as is often the case with Erythrodermic P).  But the rub is that extensive P lesions increase the likelihood of infections for a number of reasons and any treatment for the lesions that lessens resistance to infections may be the proverbial “cutting off of ones nose to spite ones face.”

The Family PDR also says that when it’s time to stop taking Medrol, it should be “phased out” rather than suddenly stopped.  This means gradually reducing the dosage.  While this wasn’t explicitly stated, I would take this as a strong indication that serious P rebounds are likely when the drug is stopped.  This shouldn’t be surprising, either.  I’ve not yet come across a systemic (taken internally) medicine for P that doesn’t cause serious rebound when it’s stopped!

If you are seeing a derm in addition to your rheumy, you should let him know you are taking methylprednisolone and responding well.  He can counsel you on how long to take it (from his dermatologic point of view), how to taper off, and what to do after Medrol to avoid rebound.

Now, Tom, last time you wrote was September, 2001.  Posting this doesn’t mean you have to wait 19 months to write again!  <wink> -Ed

This Month's Mail | Archives

www.flakehq.com